Alert archive / New York / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Binghamton, NY

May 10, 2019Sullivan County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 10, 2019, 6:56 PM EDT for Sullivan County, New York. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2019, 6:56 PM EDT (22:56 UTC)
Expired
May 10, 2019, 7:30 PM EDT
In force
34 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sullivan County, NY

The radar

The Albany radar (KENX), 108 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2019-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2019-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 388 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
388 m²/s²
0-3 km storm-relative helicity
621 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WUUS51 KBGM 102256
SVRBGM
NYC105-102330-
/O.NEW.KBGM.SV.W.0013.190510T2256Z-190510T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
656 PM EDT Fri May 10 2019

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Central Sullivan County in central New York...

* Until 730 PM EDT.

* At 655 PM EDT, a severe thunderstorm was located near White 
  Sulphur Springs, or near Liberty, moving east at 50 mph. The North 
  Branch New York Mesonet site reported a 29 mph wind gust away from 
  the worst of the storm. 

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fallsburg, Liberty, Neversink, South Fallsburg, Woodridge,
  Jeffersonville, Phillipsport, Parksville, Swan Lake and Loch
  Sheldrake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4158 7440 4179 7510 4180 7507 4181 7507
      4182 7510 4195 7491 4184 7448 4175 7457
      4165 7440 4160 7438 4159 7436
TIME...MOT...LOC 2255Z 287DEG 42KT 4184 7485 

HAIL...1.00IN
WIND...60MPH
 
$$

MWG
2 follow-up statements
736 
WWUS51 KBGM 102311
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
711 PM EDT Fri May 10 2019

NYC105-102330-
/O.CON.KBGM.SV.W.0013.000000T0000Z-190510T2330Z/
Sullivan NY-
711 PM EDT Fri May 10 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR EAST CENTRAL SULLIVAN COUNTY...

At 710 PM EDT, a severe thunderstorm was located over Woodbourne, or 
near Liberty, moving east at 50 mph. This storm has produced strong 
wind gusts. 

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Fallsburg, Liberty, Neversink, South Fallsburg, Woodridge,
Phillipsport, White Sulphur Springs, Parksville, Swan Lake and
Harris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4158 7440 4177 7491 4179 7487 4187 7474
      4184 7448 4175 7457 4165 7440 4160 7438
      4159 7436
TIME...MOT...LOC 2310Z 287DEG 42KT 4179 7462 

HAIL...0.75IN
WIND...60MPH
 
$$

MWG
891 
WWUS51 KBGM 102323
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
723 PM EDT Fri May 10 2019

NYC105-102333-
/O.EXP.KBGM.SV.W.0013.000000T0000Z-190510T2330Z/
Sullivan NY-
723 PM EDT Fri May 10 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SULLIVAN COUNTY
WILL EXPIRE AT 730 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4158 7440 4177 7491 4179 7487 4187 7474
      4184 7448 4175 7457 4165 7440 4160 7438
      4159 7436
TIME...MOT...LOC 2323Z 287DEG 42KT 4175 7443 

$$

MWG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:22 PM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, May 10, 3:22 PM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
322 PM EDT Fri May 10 2019

.SYNOPSIS...
A cold front passes this afternoon and evening with showers and
thunderstorms. High pressure builds in behind the front,
leading to a dry Saturday. More rain is likely starting Sunday
with another area of low pressure.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 220 PM Friday...

Cold front is currently crossing the region and should move east
of the forecast area by tonight. Showers and storms have
developed along the front. However, destabilization out ahead of
the front is meager...with maybe 300 to 500 J/Kg of CAPE at
best. Wind fields are strong and there will be gusty winds with
these showers/storms, but the damaging winds potential is low.
The best threat for stronger winds will be across the SE
forecast area, where temperatures have climbed into the lower
70s with dew points in the low 60s. However, very dry air aloft
is going to limit the convection, and this has been noticed with
current storms that have formed, with tops struggling to climb
above 20K feet.

Behind the cold front, high pressure drops southeast into the
Great Lakes late tonight. Much cooler temperatures will be
pouring in as well. Have considered issuing a frost advisory for
Steuben County, but low level flow looks a bit too strong to
allow temperatures from going to low. Still added the mention of
some patchy frost.

High pressure will keep us dry through much of the day on
Saturday, but it will be cool, with temperatures running about 5
degrees below normal. Our next system will approach from the
south Saturday night and have added the mention for some showers
overnight, with best chance across the south.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...

Upper trough digs in the mid Mississippi valley forcing deep
moisture back into the area. Models are still struggling of the
details of the forecast and the north and eastward extent of the
rain as ridging holds fast over eastern NY. In any case rain
over the western and southern zones Sunday is a good bet,
tapering down to just a chance in the northeast.

Upper low captures the surface low and trudges east eventually
breaking down the ridge. This will bring more widespread rain to
the forecast area Sunday night and Monday.

Still looks like the heaviest rain will be associated with the
convection south of the forecast area near the surface front
over Virginia and off the coast.

With the rain and the cold pool aloft, daytime temps will be
below normal.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...

Upper low meanders east Monday and Tuesday keeping the grey and
dreary weather over the forecast area. By early Wednesday, low
is in the Gulf of Maine and drier air will try to begin work in
but instability will develop clouds and scattered showers,
especially Wednesday morning over the eastern zones.

There will perhaps be a brief break late Wednesday into early
Thursday before a short wave dropping into the upper trough
develops more showers over the area. High pressure tries to
build in early Friday but it looks like yet another system could
bring some showers for Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 150 PM Friday...

Cold front is sliding through the region this afternoon and
kicking off showers and a few thunderstorms. IFR conditions will
be possible in heavier showers/storms and strong gusty winds
will also be a possibility. Improving conditions later tonight
as high pressure builds in behind the front, however it is
possible that some MVFR ceilings linger behind the front. VFR
conditions expected on Saturday, with next system moving in
overnight into Sunday morning. Unsettled conditions with
possible restrictions through the first part of next week.

Outlook...

Saturday through Saturday Night...mainly VFR.

Sunday through Tuesday...Restrictions expected in rain.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPK
NEAR TERM...MPK
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...MPK
Hazardous weather outlook, May 10, 3:25 PM EDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
325 PM EDT Fri May 10 2019

NYZ009-036-037-045-046-055>057-062-PAZ038>040-043-044-047-048-072-
111930-
Northern Oneida-Madison-Southern Oneida-Chenango-Otsego-Tioga-Broome-
Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
325 PM EDT Fri May 10 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

A cold front will move across the area this afternoon and early
evening, accompanied by showers and some thunderstorms. A few of the
strongest thunderstorms could contain locally damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015>018-022>025-044-111930-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Cortland-
325 PM EDT Fri May 10 2019

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 10, 3:51 PM EDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Binghamton NY
351 PM EDT Fri May 10 2019

NYZ044-045-055-056-102030-
Chenango NY-Cortland NY-Tioga NY-Broome NY-
351 PM EDT Fri May 10 2019

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN BROOME...
SOUTHEASTERN CORTLAND...NORTHEASTERN TIOGA AND SOUTHWESTERN CHENANGO
COUNTIES UNTIL 430 PM EDT...

At 351 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marathon, moving east at 30 mph.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Coventry, Greene, Whitney Point, Marathon, Lapeer, Lisle, Brisben,
Smithville Flats, South Oxford and Smithville Center.

LAT...LON 4237 7621 4250 7617 4236 7545 4226 7553
TIME...MOT...LOC 1951Z 275DEG 28KT 4240 7609

MWG
Local storm report, May 10, 3:52 PM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
352 PM EDT FRI MAY 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             1 ESE HUBBARDSVILLE     42.81N  75.44W
05/10/2019  M1.25 INCH       MADISON            NY   PUBLIC

&&

KISTNER
Special weather statement, May 10, 3:58 PM EDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Binghamton NY
358 PM EDT Fri May 10 2019

NYZ056-PAZ039-102045-
Broome NY-Susquehanna PA-
358 PM EDT Fri May 10 2019

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN BROOME AND NORTHERN
SUSQUEHANNA COUNTIES UNTIL 445 PM EDT...

At 357 PM EDT, Doppler radar was tracking a strong thunderstorm over
Little Meadows, or near Endicott, moving east at 30 mph.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Kirkwood, Conklin, Susquehanna, Susquehanna Depot, Hallstead, New
Milford, Great Bend, Lanesboro, Little Meadows and Vestal Center.

LAT...LON 4185 7556 4195 7614 4200 7615 4200 7610
      4204 7610 4204 7547
TIME...MOT...LOC 1957Z 275DEG 28KT 4200 7607

MWG
Special weather statement, May 10, 4:02 PM EDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Binghamton NY
402 PM EDT Fri May 10 2019

NYZ045-046-102045-
Otsego NY-Chenango NY-
402 PM EDT Fri May 10 2019

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL OTSEGO AND NORTHEASTERN
CHENANGO COUNTIES UNTIL 445 PM EDT...

At 402 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Berlin, or 12 miles northeast of Norwich, moving east at 40 mph.

Small hail and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Worcester, Middlefield, Hartwick, Maryland, Cooperstown, Westville,
Pittsfield, New Lisbon, New Berlin and Columbus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4253 7470 4252 7472 4250 7477 4251 7483
      4250 7486 4252 7539 4270 7540 4269 7465
      4263 7463
TIME...MOT...LOC 2002Z 268DEG 33KT 4262 7530

BJG
Special weather statement, May 10, 4:44 PM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Binghamton NY
444 PM EDT Fri May 10 2019

NYZ045-046-057-102130-
Otsego NY-Chenango NY-Delaware NY-
444 PM EDT Fri May 10 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...OTSEGO...NORTHERN
DELAWARE AND SOUTHERN CHENANGO COUNTIES UNTIL 530 PM EDT...

At 443 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Worcester to near Otego to Bainbridge.
Movement was east at 35 mph.

Small hail and winds in excess of 40 mph will be possible with these
storms.

Locations impacted include...
Oneonta, Sidney, Delhi, Davenport, Guilford, Roxbury, Worcester,
Middlefield, Hartwick and Maryland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4221 7453 4217 7446 4220 7512 4229 7576
      4234 7577 4251 7547 4279 7486 4278 7466
      4276 7467 4263 7463 4252 7471 4242 7461
      4235 7443
TIME...MOT...LOC 2043Z 288DEG 32KT 4264 7475 4243 7522 4231 7550

BJG
Special weather statement, May 10, 6:29 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Binghamton NY
629 PM EDT Fri May 10 2019

NYZ057-062-PAZ040-102330-
Sullivan NY-Delaware NY-Northern Wayne PA-
629 PM EDT Fri May 10 2019

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN DELAWARE...CENTRAL
SULLIVAN AND NORTHERN WAYNE COUNTIES UNTIL 730 PM EDT...

At 629 PM EDT, Doppler radar was tracking a strong thunderstorm over
Peabrook, or 18 miles southeast of Deposit, moving east at 35 mph.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Fallsburg, Monticello, Liberty, Bethel, Neversink, South Fallsburg,
Callicoon, Hancock, Woodridge and Jeffersonville.

LAT...LON 4156 7453 4183 7544 4199 7522 4183 7450
      4175 7457 4168 7446
TIME...MOT...LOC 2229Z 290DEG 29KT 4188 7517

MWG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 1:20 PM EDTSpecial Weather StatementBGMOnondaga40 min
May 10, 1:34 PM EDTSpecial Weather StatementBGMOnondaga41 min
May 10, 1:44 PM EDTSpecial Weather StatementBGMOneida61 min
May 10, 2:11 PM EDTSpecial Weather StatementBGMMadison49 min
May 10, 2:34 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Madison, Oneida, Onondaga41 min
May 10, 2:45 PM EDTSpecial Weather StatementBGMOneida60 min
May 10, 2:54 PM EDTTornado WarningBGMChenango, Madison36 min
May 10, 3:01 PM EDTSevere Thunderstorm WarningBGMOneida15 min
May 10, 3:10 PM EDTSpecial Weather StatementBGMCortland35 min
May 10, 3:18 PM EDTTornado WarningBGMChenango, Madison, Otsego27 min
May 10, 3:40 PM EDTSpecial Weather StatementBGMChenango50 min
May 10, 3:44 PM EDTSevere Thunderstorm WarningBGMOtsego46 min
May 10, 3:44 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Delaware, Otsego61 min
May 10, 3:51 PM EDTSpecial Weather StatementBGMChenango39 min
May 10, 4:02 PM EDTSpecial Weather StatementBGMOtsego43 min
May 10, 4:44 PM EDTSpecial Weather StatementBGMDelaware, Otsego46 min
May 10, 6:29 PM EDTSpecial Weather StatementBGMSullivan61 min

Nearby

Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.